In My Eyes
According to my local Primary Care Trust, psychiatrists cannot be expected to know about the side effects of the medication they prescribe. What? Yes, it’s a given that medication has side effects. I wonder how many people know that lens opacity/cataracts is a side effect of some anti depressants, anti psychotics, and steroids?
I was 48 when I was diagnosed with cataracts. When I saw the ophthalmologist he said my cataracts were not the usual ones he saw and asked if I’d ever taken the anti psychotic drug Chlorpromazine. I’d taken large quantities of Chlorpromazine ten years previously, while sectioned under the l983 Mental Health Act. The ophthalmologist said the Chlorpromazine had caused my cataracts.
I have had surgery on both my eyes and had artificial lens implants fitted. But, had I been informed of the risks perhaps I’d have had other choices available to me, who knows. I took anti depressants and anti psychotics between l993-2000 and it’s been suggested to me that I should take the medication all the time……but what about the side effects I said. Well you can take medication for those was the answer. But what about my eyes I said. I’m still waiting for an answer to that question.